question-icon

Suggest Remedies For Tinnitus While On Amitriptyline

default
Posted on Wed, 25 Oct 2017
Question: I have been on Amitriptyline 50 mg for years.I started getting ringing in my ears for about a week and it is constant.Can Amitriptyline cause that and why?
doctor
Answered by Dr. Michelle Gibson James (38 minutes later)
Brief Answer:
can worsen in some and actually used for treatment in others

Detailed Answer:
HI, thanks for using healthcare magic

There are medications that ototoxic, meaning that they cause damage to the ear. The damage mainly occurs to the inner ear.

This damage can cause different symptoms such as tinnitus.
Some persons can present with hearing loss and/or vertigo or dizziness.

Amitriptyline acts differently in persons.
It can rarely worsen or cause tinnitus in some people, this has been reported, however, it can also be used to treat tinnitus in others

There is one medical study done in 2001 and reported in a medical journal that stated that persons who used it to treat their tinnitus , had a 95% success rate.

Unfortunately it is not possible to predict who will have worsening because of the amitriptyline or who would improve with its use.

Wax is only one other cause of tinnitus. If you are not using any other medications then you may need to see your ENT again to determine if there is any other possible source.
It may be the amitriptyline but other causes should be ruled out.

If it is the cause for you, may need to consider discontinuation.
Some of the causes include: (1) due to age related hearing loss
(2)infection
(3)meniere's disease
(4)anemia
(5)head injury
(6)due to other meds
(7)hypertension
(8)thyroid disease

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16810 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest Remedies For Tinnitus While On Amitriptyline

Brief Answer: can worsen in some and actually used for treatment in others Detailed Answer: HI, thanks for using healthcare magic There are medications that ototoxic, meaning that they cause damage to the ear. The damage mainly occurs to the inner ear. This damage can cause different symptoms such as tinnitus. Some persons can present with hearing loss and/or vertigo or dizziness. Amitriptyline acts differently in persons. It can rarely worsen or cause tinnitus in some people, this has been reported, however, it can also be used to treat tinnitus in others There is one medical study done in 2001 and reported in a medical journal that stated that persons who used it to treat their tinnitus , had a 95% success rate. Unfortunately it is not possible to predict who will have worsening because of the amitriptyline or who would improve with its use. Wax is only one other cause of tinnitus. If you are not using any other medications then you may need to see your ENT again to determine if there is any other possible source. It may be the amitriptyline but other causes should be ruled out. If it is the cause for you, may need to consider discontinuation. Some of the causes include: (1) due to age related hearing loss (2)infection (3)meniere's disease (4)anemia (5)head injury (6)due to other meds (7)hypertension (8)thyroid disease I hope this helps, feel free to ask any other questions